Kentucky, 2019

Flood and Heavy Rain in Kentucky, February 10 to 12, 2019

February 10 to 12, 2019 · NWS JKL · 6 events in 4 counties and zones

After a brief break in the rain on February 9, light rain began to once again impact eastern Kentucky on February 10. This continued through the 12th, causing additional mudslides across portions of Perry, Floyd, and Magoffin Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

After a brief break in the rain on February 9, light rain began to once again impact eastern Kentucky on February 10. This continued through the 12th, causing additional mudslides across portions of Perry, Floyd, and Magoffin Counties. The largest of these was south of Salyersville on Kentucky Highway 7 in Magoffin County, where an entire hill gave way and caused the closure of the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 10, 12:37 PM EST, 2 minutes earlier.

Area forecast discussion, Feb 10, 12:37 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1237 PM EST Sun Feb 10 2019

.UPDATE...
Issued at 1029 AM EST SUN FEB 10 2019

We are monitoring light precipitation that is beginning to
progress into portions of eastern Kentucky this morning. Some of
this will fall as a mix of light rain, freezing rain, sleet,
and/or snow, as the cold air remains nearer the surface and warmer
air moves in aloft across the region this morning. The obs have
been variable in reporting precipitation, but KIOB and KLEX are
showing mixed precipitation and we had a MPING report of rain/snow
mix south of London about around 10 AM. The light nature of the
liquid/frozen precipitation should limit any issues on the roads,
but some elevated surfaces such as bridges and overpasses could
see some isolated issues particularly across the Bluegrass.
Updated the grids to better show a mix of precipitation this
morning and updated temperatures to better reflect the latest obs
and trends.

UPDATE Issued at 755 AM EST SUN FEB 10 2019

The forecast generally remains on track. Did tweak up the PoP
timing based on the latest radar trends through this morning.
Temperatures are recovering early today, with readings ranging
from the mid 20s in the east and north, to the lower 30s west of
I-75, and some mid 30s just on our doorstep across south central
Kentucky. Still think any winter impacts will be minimal by the
time the column can saturate enough based on upstream trends.
Updates have been sent.

&&

.SHORT TERM...(Today through Monday)
Issued at 453 AM EST SUN FEB 10 2019

The latest surface map features a weakening arctic high from the
Great Lakes down to the Mid-Atlantic states. Low pressure is
centered near the front range of the Rockies with an inverted
surface trough nudged eastward across the Plains. Aloft, a deep
upper level low is churning across the southern Oregon coast, with
a short wave trough lifting east into the Plains. Skies had
remained mostly clear across eastern Kentucky through around 3 am,
before thicker mid and high level clouds advected in from the
west. Current temperatures range from the upper teens in some of
the cooler eastern valleys to around 30 degrees in portions of the
southwestern valleys.

Wet weather remains ahead, as an inverted surface trough becomes
established across the Ohio Valley, while bouts of mid and upper
level support move through aloft. This will bring widespread
precipitation to the area today through Monday, with the more
significant rainfall amounts likely holding off until Monday
evening and beyond, as a more significant upper level trough
moves through the Plains.

Light rain/snow will move into the area this morning. Most of the
higher resolution model guidance has been on the slow-side
compared to radar mosaic trends. Consequently, did speed up the
timing somewhat this morning. Most places in the southwest will
likely be above freezing by the time all liquid falls to the
surface, so will not mention any freezing rain potential at this
time, but will monitor this closely. Further north, some snow will
fall; however, very low snow ratios and light QPF will limit the
accumulation to perhaps a dusting in a few places at best.

Precipitation will transition to all rain into this afternoon,
gradually overspreading the area from west to east. Highs today
will range from the upper 30s north of I-64, to the mid 40s in
southeastern Kentucky. Rain will continue tonight into Monday,
gradually pivoting more toward the northwest with time, priming
our area for potential hydro problems just beyond the short term.
As such, will maintain the current Flood Watch configuration.
Temperatures will trend above normal into Monday. Lows Sunday
night will range from the mid to upper 30s. Highs on Monday will
range from the mid 40s north, to the mid 50s south.

.LONG TERM...(Monday night through Saturday)
Issued at 453 AM EST SUN FEB 10 2019

The models begin in fair agreement with the upper level pattern,
showing a deep trough over the central CONUS progressing into the
Ohio Valley Tuesday afternoon. However, the GFS is slightly quicker
than the ECMWF with the progression of this trough. At the surface,
a warm front, associated with a progressive low pressure system
moving in from the central Plains, will lift over the Commonwealth
Tuesday. This will bring continued rain and also increased
temperatures, with highs reaching the low 60s. With frontal passage,
winds will also increase Tuesday afternoon through early Wednesday,
particularly in west-central Kentucky. Expecting some gusty winds
during this time. Adjusted PoPs slightly Tuesday night into
Wednesday due to the progressive nature of this system. Also, as the
system moves to the east of Kentucky, a rain/snow mix is possible in
the north and east early Wednesday due to decreasing temperatures
overnight from cold front passage.

Zonal flow aloft and surface high pressure will build over the
southeastern CONUS, ushering in drier and clearer conditions for
midweek. Another system is then slated to progress over eastern
Kentucky to end the work week, bringing another round of rain and
also the potential for a brief period of light snow and/or a
rain/snow mix early Saturday with decreasing temperatures overnight;
however, models are not in good agreement with this portion of the
extended. Thus, confidence is low with precipitation onset, amounts,
and type at this time. Future model runs will be monitored for
better consensus on the development of this system. Because of this,
decreased PoPs from the given categorical Thursday night through
Friday.

High temperatures will cool to be near normal Wednesday before
warming to the 50s Thursday and Friday. Temperatures Saturday will
then decrease to be below the seasonal norm. Low temperatures will
begin well above normal, around 50 degrees Tuesday morning due to
the passage of the surface warm front. Lows will then be slightly
above normal for midweek, with the potential for valleys to be
cooler Thursday morning due to light winds and few clouds. Friday
morning lows will be in the 40s; however, Saturday morning will be
much cooler with lows returning to be just above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1237 PM EST SUN FEB 10 2019

Periods of rain and even a wintry mix continue to track across
portions of eastern Kentucky this afternoon. There will be a
relative lull in the precipitation until around 20Z or so based
on the latest radar scans and short term models before rain fills
back into eastern Kentucky. The CIGs are holding at VFR this
afternoon, but we will see the CIGs decrease through the afternoon
and evening. This will lead to a steady drop into MVFR CIGS
through the evening, before seeing IFR or lower CIGS as we move
through the night into Monday. There will also be further VIS
restrictions of MVFR to IFR later this afternoon and tonight, as
period of moderate to even at times heavy rain fall across the TAF
sites. There is some potential for improvements in the
restrictions late in the period, as we see the potential for a dry
slot to develop Monday afternoon. The winds will remain light out
of the south and east through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM EST this evening through Tuesday afternoon
for KYZ044-050>052-058>060-068-069-079-083-104-106-108-111.

&&

UPDATE...DJ
SHORT TERM...GEOGERIAN
LONG TERM...CGAL
AVIATION...DJ
Hazardous weather outlook, Feb 10, 11:38 AM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson KY
1138 AM EST Sun Feb 10 2019

KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-111945-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Wayne-Elliott-Morgan-Wolfe-Lee-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, Monticello, Sandy Hook,
West Liberty, Campton, and Beattyville
1138 AM EST Sun Feb 10 2019

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
TUESDAY AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

A period of light wintry precipitation is possible through early
this afternoon. This could lead to some isolated slicks spots
mainly on elevated surfaces along and north of I-64.

The main stem of the Kentucky River will run high through tonight
as additional rainfall moves back into the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional rounds of rainfall from Monday through Tuesday could
result in minor flooding along creeks, streams, as well as some of
the larger rivers. Also, these rains will bring a threat for mud
and rock slides.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for heavy rains and flood
potential early in the week.

KYZ080-084>088-107-109-110-112>120-111945-
Laurel-McCreary-Whitley-Knox-Bell-Harlan-Johnson-Magoffin-Floyd-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of London, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Paintsville, Salyersville, Prestonsburg, Wheelwright,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
1138 AM EST Sun Feb 10 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

The Cumberland River near Williamsburg will run high through
tonight due to recent rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional rounds of rainfall from Monday through Tuesday could
result in minor flooding along creeks, streams, as well as some of
the larger rivers. Also, these rains will bring a threat for mud
and rock slides.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for locally excessive rainfall
early in the week.

DJ

In the hours before

Special weather statement, Feb 10, 11:27 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jackson KY
1127 AM EST Sun Feb 10 2019

KYZ044-050>052-101830-
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, and Morehead
1127 AM EST Sun Feb 10 2019

...Periods of Mixed Precipitation are Possible Through Early This
Afternoon...

Light wintry mix of rain, snow, sleet and even a touch of light
freezing rain are possible through the early afternoon hours. The
precipitation is expected to remain light, but this could still
lead to some isolated slicks spots mainly on back roads and
elevated surface such as bridges and overpasses. However,
temperatures are expected to creep above freezing through the
afternoon leading to a transition to all rain.

DJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Perry

When
February 10, 12:39 PM EST to February 11, 7:48 PM EST
Where
Perry County, 0.57 mi SE of Blue Diamond to 0.95 mi E of Blue Diamond
Reported by
Department of Highways
Coordinates
37.294, -83.213

The Department of Highways reported a mudslide on Kentucky Highway 80 east of Hazard, resulting in the closure of the road for over one day.

Heavy Rain, Floyd

When
February 12, 8:38 AM EST to 11:10 AM EST
Where
Floyd County, 0.28 mi WNW of Lancer to 0.47 mi W of Alvin
Reported by
Department of Highways
Coordinates
37.671, -82.735

Kentucky Transportation Cabinet officials reported a mudslide on Kentucky Highway 1428 between Prestonsburg and Allen, forcing the closure of the road for over 2.5 hours.

Flood, Bell

When
February 12, 5:35 PM EST to 6:35 PM EST
Where
Bell County, 0.33 mi W of Beverly to 0.44 mi WSW of Beverly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.929, -83.536

A trained spotter observed water over Kentucky Highway 2011 near Beverly.

Heavy Rain, Magoffin

When
February 12, 6:19 PM EST to 8:19 PM EST
Where
Magoffin County, 0.48 mi NNW of Swampton to 0.16 mi SSW of Swampton
Property damage
$15,000
Reported by
Department of Highways
Coordinates
37.656, -83.004

Department of Highway officials reported a massive mudslide on Kentucky Highway 7 south of Salyersville near Kentucky Highway 1766. The entire hill over the road gave way due to persistent rainfall, resulting in power lines becoming entangled in trees and forcing an extended closure of the highway.

Heavy Rain, Perry

When
February 12, 10:45 PM EST to 11:50 PM EST
Where
Perry County, 0.23 mi E of Hazard to 0.57 mi SSE of Hazard Arpt
Reported by
Department of Highways
Coordinates
37.249, -83.196

Department of Highway officials reported a mudslide on North Main Street in Hazard. This caused trees and mud to cover the roadway as the hillside continued to give way.

Heavy Rain, Perry

When
February 12, 10:45 PM EST to 11:50 PM EST
Where
Perry County, 0.35 mi SE of Diablock to 0.27 mi SSE of Diablock
Reported by
Department of Highways
Coordinates
37.226, -83.166

The Department of Highways reported that heavy rain later resulted in a mudslide along Kentucky Highway 451 near the community of Christopher.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797120, 797118, 797649, 797122, 797121, 797839.